Life is a balancing act.
We need to balance our responsibilities with our desires. We need to balance work lives with personal lives. Our balancing acts aren’t as dire as Charles Blondin crossing Niagara Falls, but we still need to keep our lives in balance. Unfortunately, we can’t always control our own balancing act.
In 2014, Beth, a San Antonio resident, was hospitalized after experiencing difficulty moving her legs and at one point coughing up blood.
Doctors diagnosed her with Churg-Strauss syndrome, an auto-immune condition. She was treated with large doses of steroids.
What’s Churg-Strauss syndrome?
It’s an inflammation of the blood vessels that can slow or limit the flow of blood to certain organs. The lack of blood in vital organs can cause permanent damage. The exact causes of Churg-Strauss syndrome are unknown, but there seems to be a strong correlation with asthma. There’s no cure, but patients can frequently be treated effectively with immunosuppressant drugs.
Beth’s doctors were able to treat her Churg-Strauss syndrome with steroids. However, once her condition stabilized and the dosages reduced, she had a severe allergic reaction.
Huge clumps of hair fell out. Her skin turned bright red, itched, and flaked off. She describes the pain as equivalent to being stung by bees numbering in the hundreds. She rarely left her house. When she did, people avoided her once they saw her.
Doctors raised her steroid dosage again to counteract the topical steroid withdrawal. Thus began Beth and her doctors working to balance her dosage. Small doses are needed to treat the Churg-Strauss syndrome, and large doses to prevent the topical steroid withdrawal flare ups.
With the help of her doctors, Beth is now balancing her steroid use and withdrawal symptoms. Her skin has cleared up. Her hair is growing back. Hopefully, Beth’s story can remind us all how important it is to find our own balance.